Antibiotics Linked to Irritable Bowel Syndrome (IBD)

Antibiotic Use Linked with IBD in Beverly HillsMany parents have long been wary about the use of certain medications and their children’s health. Antibiotics have the healing potential to destroy harmful bacteria in the body. However, they often destroy healthy bacteria in the process. While there may be a relationship between antibiotic use and IBD, the use of antibiotics as directed by a physician should not be feared, as an uncontrolled infection may have more severe and immediate consequences.

According to a study from the University of Manitoba, using a large amount of antibiotics is connected with a greater risk of developing inflammatory bowel disease in Beverly Hills, including Crohn’s disease and Ulcerative Colitis, which are the two leading forms of IBD.

Inflammatory bowel disease or IBD is a common form of gastrointestinal disease that causes the intestines to become inflamed. There are several types of IBD, and all are characterized by mild to severe swelling in the large intestine. The swelling may develop in all or some of the colon. IBD is managed by a number of lifestyle changes, medication and in severe situations through surgery.

The Link between Antibiotics and IBD

The research did not find that antibiotics cause inflammatory bowel disease, but instead that the medication could disrupt healthy bacteria in the intestines, and that the destruction of these healthy bacteria could lead to inflammatory bowel disease, especially if one is already susceptible to IBD due to a family history of the disorder.

The study evaluated the medical history and health of more than 24,000 individuals and found that taking a large amount of antibiotics increased a person’s increase of developing inflammatory bowel disease within two to five years by about 50 percent.

Researchers found that the increased susceptibility caused by antibiotic medications is especially powerful among children. In a separate study, researchers in the UK found that children given antibiotics prior to the age of one year are also at an increased risk of developing inflammatory bowel disease later on in life.

The researchers did not specify the number of antibiotics classified as “high use.” However, the secondary study found that children given just one course of antibiotics were at a six percent increased risk for developing IBD.

If you have a family history of inflammatory bowel disease, then it may be worth your while to explain that to your primary care physician before starting a course of antibiotics. In certain situations, dietary supplements like probiotics can be taken in conjunction or following antibiotics to promote healthy bacteria and boost your immune system.